Alert archive / Georgia / Tornado Warnings in 2022

Tornado Warning 9, NWS Jacksonville, FL

March 31, 20224 counties in Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 31, 2022, 11:58 AM EDT for 4 counties in Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2022, 11:58 AM EDT (15:58 UTC)
Expired
Mar 31, 2022, 12:14 PM EDT
In force
16 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Appling County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 86 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 6:40 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WFUS52 KJAX 311558
TORJAX
GAC001-005-069-161-311630-
/O.NEW.KJAX.TO.W.0009.220331T1558Z-220331T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
1158 AM EDT Thu Mar 31 2022

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Eastern Coffee County in southeastern Georgia...
  Northwestern Bacon County in southeastern Georgia...
  Jeff Davis County in southeastern Georgia...
  West central Appling County in southeastern Georgia...

* Until 1230 PM EDT.
    
* At 1157 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near West Green, or near Douglas, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  West Green around 1205 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3146 8283 3166 8297 3191 8257 3164 8236
TIME...MOT...LOC 1557Z 240DEG 32KT 3156 8279 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

23
2 follow-up statements
975 
WWUS52 KJAX 311603
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
1203 PM EDT Thu Mar 31 2022

GAC001-005-069-161-311630-
/O.CON.KJAX.TO.W.0009.000000T0000Z-220331T1630Z/
Coffee GA-Bacon GA-Jeff Davis GA-Appling GA-
1203 PM EDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHEASTERN COFFEE...NORTHWESTERN BACON...SOUTHEASTERN JEFF DAVIS
AND WEST CENTRAL APPLING COUNTIES...
    
At 1202 PM EDT, a severe thunderstorm capable of producing a tornado
was located over West Green, or 8 miles northeast of Douglas, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Coffee, northwestern Bacon, southeastern Jeff Davis and
west central Appling Counties, including the following locations...
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3148 8277 3173 8284 3191 8257 3164 8236
TIME...MOT...LOC 1602Z 240DEG 32KT 3159 8274 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

23
030 
WWUS52 KJAX 311614
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
1214 PM EDT Thu Mar 31 2022

GAC001-005-069-161-311623-
/O.CAN.KJAX.TO.W.0009.000000T0000Z-220331T1630Z/
Coffee GA-Bacon GA-Jeff Davis GA-Appling GA-
1214 PM EDT Thu Mar 31 2022

...THE TORNADO WARNING FOR NORTHEASTERN COFFEE...NORTHWESTERN
BACON...SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL APPLING COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 PM EDT for southeastern
Georgia.

LAT...LON 3148 8277 3173 8284 3191 8257 3164 8236
TIME...MOT...LOC 1611Z 240DEG 32KT 3164 8264 

$$

23

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 10:27 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 31, 10:27 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1027 AM EDT Thu Mar 31 2022

...ISOLATED TO SCATTERED SEVERE STORMS TODAY...
...WINDY TODAY WITH GUSTS UP TO 45 MPH...

.UPDATE...

Latest radar imagery shows a fairly broad area of showers and
embedded thunderstorms from central GA to the central FL
panhandle, entering the FL Big Bend, and into the eastern GOMEX.
Strongest convective activity is the GOMEX, with a moderate line
of showers and thunderstorms from near Tallahassee to near Macon.
With a rich moisture environment and increasing instability and
favorable shear parameters, a tornado watch is in effect for our
western zones through 2 PM. There is some possibility the watch
could be extended further east but will depend on how unstable we
get and the evolution of the line. At this time, expect isolated
strong to severe storms east of the watch, with model sounding
suggesting SRH of 200-300, and SBCAPE possibility about 1000-1500
J/kg and deep shear about 40-45 kt. This is supportive of isolated
tornadoes and a damaging wind threat with any line segments or
separate cells. Ahead of the convection, strong pressure gradient
and winds aloft around 2-3 kft are allowing for prevailing winds
of 15-25 mph with gusts potentially 35-45 mph. So far, gusts of 37
mph have been reported over inland areas and wind advisory in
effect looks on track at this time. The forecast remains on track
with just a slight adjustment for this evening for rain chances to
extend them further west initially. The cloud cover also may
limit some of the heating across northeast FL so trimmed highs
slightly 1-2 deg. As far rainfall amounts through early Friday
morning, looking at some areas of 1-2 inches for inland northeast
FL with lesser amounts to north and northeast. There is potential
for locally higher amounts at 2"+ from Gilchrist-Marion-Putnam-
Flagler counties.

.MARINE...

The marine forecast looks on track with SCA nearshore and gale
warning offshore waters. Seas near the coast observed at about 5-7
ft this morning and latest NWPS guidance offshore waters suggesting
at least 6-8 ft. Did not make much change to the current forecast
in the update.

Rip Currents: strong southerly winds, slightly onshore, allowing
for rough surf and strong longshore currents and potentially life
threatening rips. Highs risk rips look on target today.

&&

.PREV DISCUSSION [746 AM EDT]...

.NEAR TERM [Through Tonight]...

Cirrus cloud cover will continue to overspread and thicken across
the area downstream of a squall line that was traversing the FL
panhandle and southeast AL/southwest GA. Breezy southerly winds
have remained overnight due to a tight pressure gradient.
Temperatures this morning were warm in the mid 60s to lower 70s,
which were 10-20 degrees above normal.

A jet streak along the northern Gulf coast will pivot northeastward
across the Deep South today, becoming aligned across the
Carolinas and the Mid-Atlantic coast by late tonight and Friday
morning. This feature will strengthen diffluent west-
southwesterly flow aloft across the region as a potent shortwave
trough pivots eastward across the Southern Plains states and then
pushes east northeastward across the lower Mississippi and
Tennessee Valleys this afternoon and evening. The local pressure
gradient will tighten further this morning ahead of the squall
line, and a Wind Advisory is in effect across the entire area
through the late afternoon hour with south southwesterly wind
gusts of 35 to 45 mph expected.

Model soundings indicate that a 50-60 knot low level jet at 850
millibars (around 5,000 feet) will traverse inland southeast GA
this morning and early afternoon, which will increase the threat
for severe weather for locations from the northern Suwannee Valley
northward across inland southeast GA. Damaging wind gusts of
50-70 mph and isolated tornadoes will be the primary threats
through early afternoon. The squall line should then become broken
as it approaches the I-95 corridor during the afternoon hours,
but ML CAPE values increasing to around 1,500 j/kg will keep a
threat of strong to isolated severe thunderstorms in place through
late afternoon. Rainfall amounts around 1 inch are expected, with
locally higher amounts possible. Highs will soar to the mid and
upper 80s along the I-95 corridor, while the earlier arrival of
the squall line keeps highs in the mid to upper 70s across inland
southeast GA and the northern Suwannee Valley.

The frontal boundary will slow down as it moves across northeast
Florida tonight, moving into central Florida by Friday morning.
Scattered showers and isolated storms will continue overnight
from a line south of St. Augustine to Gainesville. Cooler air will
move in behind the front, with overnight lows in the low to mid
50s across interior southeast Georgia and the Suwannee Valley,
near 60 to the lower 60s across coastal southeast Georgia and
much of interior northeast Florida, and the mid to upper 60s south
and southwest of St. Augustine.

.SHORT TERM [Friday Through Saturday]...

The frontal boundary will stall just to the south of the forecast
area on Friday with reduced chances for precipitation over the
southernmost portion of the forecast area for the end of the week.
A passing upper level shortwave may lead to increased chances for
showers and possible thunderstorms, primarily over northeast
Florida, this weekend as upper level shortwaves move through the
eastern US. High temperatures for this period will be in the upper
70s and lower 80s with overnight low temperatures dropping down
into the 40s and 50s.

.LONG TERM [Sunday Through Thursday]...

Drier weather associated with high pressure conditions will be in
place on Sunday and Monday with high pressure moving off to the
east leading to a shift in the prevailing flow shifting from out
of the west and northwest to a more moist flow from out of the
southwest by Tuesday, resulting in another bout of showers and
thunderstorms moving through the region by midweek. Temperatures
will go through a gradual warming trend thru midweek, with high
temperatures rising into the mid to upper 80s by Wednesday.

.AVIATION...
[Through 12Z Friday]

A squall line is over the central FL panhandle up through southwest
and central GA. This line will be moving into the area later today
with potential for scattered strong to possibly severe storms. Have
included TEMPO group for TSRA with timing of this activity roughly
in the 18Z-00Z time frame, with the best chance about 20Z given
or take a couple of hours. At a minimum, MVFR in TSRA with gusty
winds. Ahead of this activity this morning, a few areas of MVFR
ceilings in the area and may tend to mix out through the late
morning hours. Sfc winds continue to be gusty with recent readings
of about 13G22kt or so, but 12Z JAX sounding showed 48 knots at
about 2 kft so kept in LLWS until we get more mixing in the
boundary layer. Winds will diminish to 10 knots or less tonight
with lingering clouds potential MVFR or brief periods of IFR.

.MARINE...

Gale Warning remains in effect for the offshore waters through
this evening for frequent gale force gusts. A Small Craft Advisory
continues through this evening for the nearshore waters, and a few
gusts to gale force are possible. A Small Craft Advisory will be
in effect tonight for the offshore waters for seas 5-7 feet and
winds around 20 knots.

Rip Currents: High Risk of Rip currents for all of the beaches
of NE FL and SE GA today. A Moderate Risk of rip currents is
expected for all of the regional beaches on Friday.

.FIRE WEATHER...

High daytime dispersion values today. Low dispersion values over
the Suwannee Valley region on Friday. Showers and thunderstorms
will move across the forecast area today, with the squall line
expected to reach SE GA in the morning and NE FL in the afternoon,
with the front reaching north central Florida in the late
afternoon and evening hours. Gusty winds will build today from out
of the SW with speeds reaching up to 20-25 mph with gusts of
35-45 mph possible. Winds will become more calm on Friday and
shift about to be out of the NW as the cold air mass settles in
over the region after the frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  77  53  74  48  78 /  80   0   0   0  10
SSI  79  60  77  57  76 /  90  20   0   0  20
JAX  85  60  79  55  79 /  90  30  10   0  30
SGJ  86  64  78  61  77 /  80  70  20  10  40
GNV  82  60  79  57  79 /  90  60  20  10  50
OCF  86  63  81  58  79 /  80  80  40  10  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EDT this evening for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns-Eastern
     Clay-Eastern Marion-Eastern Putnam-Inland Flagler-Inland
     Nassau-Inland St. Johns-South Central Duval-Trout River-
     Western Clay-Western Duval-Western Putnam.

     High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     Wind Advisory until 6 PM EDT this evening for Baker-Bradford-
     Central Marion-Eastern Alachua-Gilchrist-Hamilton-Northern
     Columbia-Southern Columbia-Suwannee-Union-Western Alachua-
     Western Marion.

GA...Wind Advisory until 6 PM EDT this evening for Brantley-Coastal
     Camden-Coastal Glynn-Inland Camden-Inland Glynn-
     Northeastern Charlton-Pierce-Wayne-Western Charlton.

     High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

     Wind Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Clinch-Coffee-Echols-Jeff Davis-Northern Ware-
     Southern Ware.

AM...Small Craft Advisory from 8 PM this evening to 5 AM EDT Friday
     for Waters from Altamaha Sound GA to Fernandina Beach FL
     from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Gale Warning until 8 PM EDT this evening for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Mar 31, 11:01 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1101 AM EDT Thu Mar 31 2022

GAZ132-149-311530-
Atkinson GA-Coffee GA-
1101 AM EDT Thu Mar 31 2022

...A strong thunderstorm will impact portions of southern Coffee and
northwestern Atkinson Counties through 1130 AM EDT...

At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving northeast at 70 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Willacoochee, Broxton and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3164 8301 3166 8301 3166 8300
      3171 8299 3149 8268 3126 8304 3128 8303
      3131 8306 3133 8306 3136 8310 3139 8311
      3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 1500Z 232DEG 59KT 3124 8332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

23

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:01 AM EDTSpecial Weather StatementJAXCoffee29 min
Mar 31, 11:13 AM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee32 min
Mar 31, 11:43 AM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee, Jeff Davis33 min
Mar 31, 12:18 PM EDTSpecial Weather StatementJAXAtkinson42 min
Mar 31, 12:37 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Coffee, Pierce, Ware38 min
Mar 31, 12:39 PM EDTTornado WarningJAXAtkinson, Bacon, Coffee, Pierce, Ware36 min
Mar 31, 1:30 PM EDTSpecial Weather StatementJAXWayne30 min
Mar 31, 1:38 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne26 min

Nearby

Tornado Warnings in Georgia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.